Advertisement

Discrete Minimal Surfaces of Koebe Type

  • Alexander I. Bobenko
  • Ulrike Bücking
  • Stefan Sechelmann
Chapter
Part of the Lecture Notes in Mathematics book series (LNM, volume 2184)

Abstract

There is an increasing interest to find suitable discrete analogs for known geometric notions and shapes like minimal surfaces. In this article, we consider parametrized surfaces which lead to quadrilateral meshes. In particular, we choose a parametrization where the second fundamental form is diagonal. In addition to the discrete surface we consider a line congruence at the vertices which can be interpreted as a discrete Gauss map. This easily leads to parallel offset meshes. Comparing the areas of two such parallel planar quadrilaterals can then be used to define discrete mean and Gaussian curvature analogously as in the smooth case. This approach leads to a simple notion of discrete minimal surfaces which contains several known definitions as special cases. We especially focus on discrete minimal surfaces whose discrete Gauss map is given by a Koebe polyhedron, i.e. a polyhedral surface with edges tangent to the unit sphere. This case is closely connected to the theory of S-isothermic discrete minimal surfaces. We remind the construction scheme and present analogs for several known smooth minimal surface.

Notes

Acknowledgements

The authors were supported by the DFG Collaborative Research Center TRR 109 “Discretization in Geometry and Dynamics”.

References

  1. 1.
    Bobenko, A.I., Hoffmann, T.: S-conical CMC surfaces. Towards a unified theory of discrete surfaces with constant mean curvature. In: Bobenko, A.I. (ed.) Advances in Discrete Differential Geometry, pp. 287–308. Springer, Berlin (2016)CrossRefGoogle Scholar
  2. 2.
    Bobenko, A.I., Pinkall, U.: Discrete isothermic surfaces. J. Reine Angew. Math. 475, 187–208 (1996)MathSciNetzbMATHGoogle Scholar
  3. 3.
    Bobenko, A.I., Pinkall, U.: Discretization of surfaces and integrable systems. In: Bobenko, A.I., Seiler, R. (eds.) Discrete Integrable Geometry and Physics, pp. 3–58. Clarendon Press, Oxford (1999)Google Scholar
  4. 4.
    Bobenko, A.I., Springborn, B.A.: Variational principles for circle patterns and Koebe’s theorem. Trans. Am. Math. Soc. 356, 659–689 (2004)MathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    Bobenko, A.I., Suris, Y.B.: Discrete Differential Geometry. Integrable Structure. Graduate Studies in Mathematics, vol. 98. American Mathematical Society, Providence, RI (2008). doi:http://dx.doi.org/10.1090/gsm/098
  6. 6.
    Bobenko, A.I., Suris, J.B.: Discrete Koenigs nets and discrete isothermic surfaces. Int. Math. Res. Not. 11, 1976–2012 (2009)MathSciNetzbMATHGoogle Scholar
  7. 7.
    Bobenko, A.I., Hoffmann, T., Springborn, B.A.: Minimal surfaces from circle patterns: Geometry from combinatorics. Ann. Math. 164(1), 231–264 (2006)MathSciNetCrossRefzbMATHGoogle Scholar
  8. 8.
    Bobenko, A.I., Pottmann, H., Wallner, J.: A curvature theory for discrete surfaces based on mesh parallelity. Math. Ann. 348, 1–24 (2010)MathSciNetCrossRefzbMATHGoogle Scholar
  9. 9.
    Bobenko, A., Hoffmann, T., König, B., Sechelmann, S.: S-conical minimal surfaces. Towards a unified theory of discrete minimal surfaces (2015). http://www.discretization.de/en/publications/. Preprint
  10. 10.
    Brakke, K.A.: Triply periodic minimal surfaces. Internet (cited 2017 Jan 10). http://www.susqu.edu/facstaff/b/brakke/evolver/examples/periodic/periodic.html
  11. 11.
    Brightwell, G.R., Scheinerman, E.R.: Representations of planar graphs. SIAM J. Discrete Math. 6(2), 214–229 (1993)MathSciNetCrossRefzbMATHGoogle Scholar
  12. 12.
    Bücking, U.: Approximation of conformal mappings by circle patterns and discrete minimal surfaces. Ph.D. thesis, Technische Universität Berlin (2007). Published online at http://opus.kobv.de/tuberlin/volltexte/2008/1764/
  13. 13.
    Bücking, U.: Approximation of conformal mappings by circle patterns. Geom. Dedicata 137, 163–197 (2008)MathSciNetCrossRefzbMATHGoogle Scholar
  14. 14.
    Christoffel, E.B.: Über einige allgemeine Eigenschaften der Minimumsflächen. J. Reine Angew. Math. 67, 218–228 (1867)MathSciNetCrossRefGoogle Scholar
  15. 15.
    Ciarlet, P.G.: The Finite Element Method for Elliptic Problems. Studies in Mathematics and its Applications. North-Holland, Amsterdam (1978)zbMATHGoogle Scholar
  16. 16.
    Dierkes, U., Hildebrandt, S., Küster, A., Wohlrab, O.: Minimal Surfaces I. Springer, Berlin (1992)zbMATHGoogle Scholar
  17. 17.
    Dziuk, G.: An algorithm for evolutionary surfaces. Numer. Math. 58, 603–611 (1991)MathSciNetCrossRefzbMATHGoogle Scholar
  18. 18.
    Dziuk, G., Hutchinson, J.E.: The discrete Plateau problem: algorithm and numerics. Math. Comput. 68, 1–23 (1999)MathSciNetCrossRefzbMATHGoogle Scholar
  19. 19.
    Gergonne, J.D.: Questions proposées/résolues. Ann. Math. Pure Appl. 7, 68, 99–100, 156, 143–147 (1816)Google Scholar
  20. 20.
    Hertrich-Jeromin, U.: Introduction to Möbius Differential Geometry. London Mathematical Society Lecture Note Series, vol. 300. Cambridge University Press, Cambridge (2003)Google Scholar
  21. 21.
    Joswig, M., Mehner, M., Sechelmann, S., Techter, J., Bobenko, A.I.: DGD Gallery: Storage, sharing, and publication of digital research data. In: Bobenko, A.I. (ed.) Advances in Discrete Differential Geometry, pp. 421–439. Springer, Berlin (2016)CrossRefGoogle Scholar
  22. 22.
    Karcher, H.: The triply periodic minimal surfaces of Alan Schoen and their constant mean curvature companions. Manuscr. Math. 64, 291–357 (1989)MathSciNetCrossRefzbMATHGoogle Scholar
  23. 23.
    Koebe, P.: Kontaktprobleme der konformen Abbildung. Abh. Sächs. Akad. Wiss. Leipzig Math.-Natur. Kl. 88, 141–164 (1936)zbMATHGoogle Scholar
  24. 24.
    Müller, C., Wallner, J.: Oriented mixed area and discrete minimal surfaces. Discrete Comput. Geom. 43, 303–320 (2010)MathSciNetCrossRefzbMATHGoogle Scholar
  25. 25.
    Neovius, E.R.: Bestimmung zweier spezieller periodischer Minimalflächen, auf welchen unendlich viele gerade Linien und unendlich viele ebene geodätische Linien liegen. J. C. Frenckell & Sohn, Helsingfors (1883)zbMATHGoogle Scholar
  26. 26.
    Nitsche, J.C.C.: Lectures on Minimal Surfaces, vol. 1. Cambridge University Press, Cambridge (1989)Google Scholar
  27. 27.
    Pinkall, U., Polthier, K.: Computing discrete minimal surfaces and their conjugates. Exp. Math. 2, 15–36 (1993)MathSciNetCrossRefzbMATHGoogle Scholar
  28. 28.
    Pottmann, H., Liu, Y., Wallner, J., Bobenko, A.I., Wang, W.: Geometry of multi-layer freeform structures for architecture. ACM Trans. Graph. 26(3), 65 (2007). In: Proceedings of SIGGRAPHGoogle Scholar
  29. 29.
    Riemann, B.: Über die Fläche vom kleinsten Inhalt bei gegebener Begrenzung. Abh. Königl. Ges. d. Wiss. Göttingen, Mathem. Cl. 13, 3–52 (1867). K. Hattendorff, edit.Google Scholar
  30. 30.
    Riemann, B.: Gesammelte Mathematische Werke - Nachträge. Teubner, Leipzig (1876/1902)Google Scholar
  31. 31.
    Rivin, I.: A characterization of ideal polyhedra in hyperbolic 3-space. Ann. Math. 143, 51–70 (1996)MathSciNetCrossRefzbMATHGoogle Scholar
  32. 32.
    Schneider, R.: Convex bodies: the Brunn-Minkowski Theory. Cambridge University Press, Cambridge (1993)CrossRefzbMATHGoogle Scholar
  33. 33.
    Schoen, A.H.: Infinite periodic minimal surfaces without self-intersections. Technical Report D-5541, NASA (1970). Technical NoteGoogle Scholar
  34. 34.
    Schramm, O.: How to cage an egg. Invent. Math. 107(3), 543–560 (1992)MathSciNetCrossRefzbMATHGoogle Scholar
  35. 35.
    Schwarz, H.A.: Gesammelte Mathematische Abhandlungen, vol. 1. Springer, Berlin (1890)CrossRefzbMATHGoogle Scholar
  36. 36.
    Sechelmann, S.: Discrete minimal surfaces, Koebe polyhedra, and Alexandrov’s theorem. variational principles, algorithms, and implementation. Diploma thesis, Technische Universität Berlin (2007). www.sechel.de
  37. 37.
    Springborn, B.A.: Variational principles for circle patterns. Ph.D. thesis, Technische Universität Berlin (2003). Published online at http://opus.kobv.de/tuberlin/volltexte/2003/668/
  38. 38.
    Tsuchiya, T.: Discrete solution of the Plateau problem and its convergence. Math. Comput. 49, 157–165 (1987)MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© The Author(s) 2017

Authors and Affiliations

  • Alexander I. Bobenko
    • 1
  • Ulrike Bücking
    • 1
  • Stefan Sechelmann
    • 1
  1. 1.Technische Universität Berlin, Institut für MathematikBerlinGermany

Personalised recommendations